Arkansas, 2019Lightning Strike in Arkansas, January 19, 2019
January 19, 2019 · NWS LZK · 1 event in 1 county or zone
It was far too mild for winter weather early on the 19th. During the wee hours, showers and scattered thunderstorms became widespread.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
It was far too mild for winter weather early on the 19th. During the wee hours, showers and scattered thunderstorms became widespread. Lightning struck a home near Butlerville (Lonoke County) and caused minor damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jan 18, 11:18 PM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Jan 18, 11:18 PM CST, 4 hours 12 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1118 PM CST Fri Jan 18 2019
.AVIATION...
Conditions over the TAF period will largely vary between MVFR and
IFR (or lower). Precipitation will continue, with visibility
restricted at times due to fog, rain, drizzle or (in northern
Arkansas) light snow. Expect elevated winds with sustained speeds
of 8-15 knots, and gusts approaching 20-30 knots, especially late
in the period. Low level wind shear will be present, with
sustained speeds of 35-40 knots at around FL020.
&&
.PREV DISCUSSION...(ISSUED 244 PM CST Fri Jan 18 2019)
SHORT TERM...Tonight Through Sunday
Few changes were made to the ongoing forecast with colder
temperatures, light snow, isolated thunderstorms and windy
conditions still expected across parts of the state over the next 24-
36 hours.
Friday afternoon surface analysis indicates an area of low pressure
situated over the Texas panhandle with a cold front extending to the
southwest. A warm front can be observed eastward, roughly along
the Red River and across southern Arkansas. Throughout the
evening, the warm front will make slow progress further north into
the state. This will help bring Td and T values up a bit across
southern and central parts of the state.
By early Saturday morning, the surface low will have progressed east
across the state bringing the cold front with it. During this
period, isolated thunderstorms will be possible across the area
but widespread severe weather isn't anticipated. Initial activity
may provide a localized hail threat and as the cold front moves
across southern parts of the state, some strong wind gusts can't
be ruled out.
After the front moves through and the upper trough moves over the
area, the atmosphere will rapidly cool. Surface temperatures will
fall throughout the day and with some lingering moisture in place
across mainly northern Arkansas, some light snowfall amounts will be
possible. Less than an inch of snow is expected at this time.
An additional side effect of the surface low departing and high
pressure rapidly filling in over the area will be strong gradient
winds. Northwest winds of 20-25 mph with gusts up to 40 mph at
times will be common across much of the state. Given windy
conditions combined with cold temperatures, wind chill values will
fall into the single digits across portions of northern Arkansas.
Wind chill values elsewhere will be in the teens to lower 20s.
LONG TERM...Sunday Night Through Friday
Next system will be taking shape to the west early in the extended
term, as a system digs into the swrn US and aligns this section of
the country in a swly flow aloft. At the surface, cyclogenesis will
occur on the lee of the rockies, and a return southerly flow will
develop across the area. It's likely that several shortwaves will
kick out and start bringing rain chances to the area as early as
Monday.
An arctic cold front will push into the area in the Tuesday night
thru Friday timeframe. Models are showing a fair amount of
divergence in solutions after the early part of the week. The GFS
and ECMWF are fairly similar with the upper pattern, while the
Canadian model is faster. At the surface, the GFS is a bit more
aggressive in bringing the front thru on Tuesday night, while the
ECMWF and Canadian hold off until Wednesday.
As far as the timing is concerned, my confidence level is not
particularly high right now, with all of the differences in the
models.
Overall, this system is looking a lot like the system that is about
to affect us this weekend. It looks like some wintry weather will be
possible, but for the moment it looks like it will be mainly across
the north, with relatively light amounts. Arctic air will filter
into the state behind the front, although at the moment it does not
look as if it will be quite as cold as the system that will be
affecting us in the short term.
&&
.LZK Watches/Warnings/Advisories...
Wind Advisory from 6 AM Saturday to midnight CST Saturday night
FOR Arkansas-Baxter-Boone-Cleburne-Conway-Faulkner-Fulton-
Garland-Grant-Hot Spring-Independence-Izard-Jackson-Jefferson-
Johnson-Lawrence-Logan-Lonoke-Marion-Monroe-Montgomery-Newton-
Perry-Polk-Pope-Prairie-Pulaski-Randolph-Saline-Scott-Searcy-
Sharp-Stone-Van Buren-White-Woodruff-Yell.
&&
Aviation...57
Hazardous weather outlook, Jan 18, 8:43 PM CST, 6 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Little Rock AR
843 PM CST Fri Jan 18 2019
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-191100-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
843 PM CST Fri Jan 18 2019
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Overnight
A few thunderstorms will be possible during the overnight
period. While the threat for severe weather should remain low, a
few storms may produce some small hail, mainly across the
southeastern half of the area.
.DAYS TWO THROUGH SEVEN...Saturday Through Thursday
Arctic air will filter into the state on Saturday behind a strong
cold front moving through the state. This may result in some
light accumulating snow primarily across northern portions of the
state Saturday and Saturday night. Some snow may also fall across
western sections of the state as well. At this time, accumulations
should remain less than and inch, with no significant impacts
expected. However, some locally higher amounts may be seen in the
higher terrain, which may create some isolated hazardous driving
concerns.
Breezy winds will also be seen during the day on Saturday. Expect
northwest winds of 20 to 30 mph, with gusts over 35 mph possible.
The strongest winds will be across the northern half of the area.
This will create rough conditions on area bodies of water, and
could cause difficulty for some high profile vehicles. Winds will
relax by late Saturday night into Sunday morning. However, there
will be enough wind in combination with much colder air to cause
wind chill values to drop down into the teens and 20s late
Saturday night into early Sunday for most of the state. Some
single digit wind chills will also be possible in the far
northwest portion of the area.
The threat for organized hazardous weather will then become low
beyond the daytime hours on Sunday.
.Spotter Information Statement...
Spotter activation will not be needed.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
In the hours before
Local storm report, Jan 19, 1:41 AM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
141 AM CST SAT JAN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM HAIL HARRISON 36.24N 93.12W
01/19/2019 E0.25 INCH BOONE AR PUBLIC
PEA SIZED HAIL FELL.
&&
57Special weather statement, Jan 19, 2:06 AM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Little Rock AR
206 AM CST SAT JAN 19 2019
ARZ042>046-052>056-062-063-190845-
Pulaski AR-Hot Spring AR-Pike AR-Grant AR-Cleveland AR-Clark AR-
Lonoke AR-Prairie AR-Saline AR-Dallas AR-Jefferson AR-Garland AR-
206 AM CST SAT JAN 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR CLEVELAND...CLARK...CENTRAL
PRAIRIE...SOUTHEASTERN PIKE...LONOKE...GRANT...DALLAS...JEFFERSON...
SOUTHEASTERN GARLAND...SALINE...HOT SPRING AND PULASKI COUNTIES UNTIL
245 AM CST...
At 205 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Sweet Home to 7 miles west of Rockport to near
Blevins. Movement was east at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Little Rock... North Little Rock...
Pine Bluff... Hot Springs...
Benton... Sherwood...
Jacksonville... West Little Rock...
Maumelle... Bryant...
Hot Springs Village... Arkadelphia...
Malvern... Downtown Little Rock...
Sheridan... Fordyce...
Lonoke... Rison...
North Little Rock Airport... Southwest Little Rock...
LAT...LON 3389 9291 3383 9326 3394 9334 3401 9361
3440 9326 3487 9265 3487 9247 3485 9245
3485 9244 3486 9245 3484 9161 3409 9196
3381 9212
TIME...MOT...LOC 0805Z 254DEG 40KT 3467 9223 3441 9296 3384 9358
57Local storm report, Jan 19, 2:41 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
241 AM CST SAT JAN 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM HAIL MIDWAY 34.25N 92.95W
01/19/2019 E0.50 INCH HOT SPRING AR FIRE DEPT/RESCUE
PEA TO MARBLE SIZED HAIL FELL.
&&
57Special weather statement, Jan 19, 2:45 AM CST, 45 minutes before
Special Weather Statement
National Weather Service Little Rock AR
245 AM CST SAT JAN 19 2019
ARZ033-043>046-053>056-062-063-190945-
Pulaski AR-Hot Spring AR-Grant AR-White AR-Cleveland AR-Clark AR-
Lonoke AR-Prairie AR-Saline AR-Dallas AR-Jefferson AR-
245 AM CST SAT JAN 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLEVELAND...
SOUTHEASTERN CLARK...NORTHWESTERN PRAIRIE...LONOKE...GRANT...
DALLAS...SOUTH CENTRAL WHITE...WESTERN JEFFERSON...SOUTHEASTERN
SALINE...SOUTHEASTERN HOT SPRING AND EASTERN PULASKI COUNTIES UNTIL
345 AM CST...
At 245 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksonville to Perla to 12 miles south of
Malvern to Gurdon. Movement was northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Little Rock... North Little Rock...
Pine Bluff... Benton...
Sherwood... Jacksonville...
Cabot... Bryant...
Downtown Little Rock... Sheridan...
Lonoke... North Little Rock Airport...
Little Rock AFB... Southwest Little Rock...
Beebe... White Hall...
Ward... Shannon Hills...
England... Carlisle...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3526 9153 3461 9179 3449 9186 3386 9235
3387 9316 3419 9280 3436 9275 3509 9197
TIME...MOT...LOC 0845Z 245DEG 48KT 3489 9214 3436 9277 3419 9282 3392
9312
57Lightning, Lonoke
- When
- January 19, 3:30 AM CST
- Where
- Lonoke County, 1.79 mi NE of Woodlawn
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 34.940, -91.860
Lightning struck a house on Bethlehem Rd. causing minor damage. There were no injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, January 19, 20191 death · $50,000 · 1 event
- Heavy Snow and Winter Weather in Idaho, January 19 to 21, 20191 death · 1 injured · $5,000 · 3 events
- Winter Storm in Connecticut, January 19 to 20, 20191 death · 1 injured · 3 events
- Winter Storm and Flood in Ohio, January 19 to 20, 20191 death · $12,000 · 4 events
- Tornadoes and Damaging Wind in Alabama, January 19, 20196 injured · EF2 · 6 events
- Winter Storm in Ohio, January 19 to 21, 2019$3.1 million · 29 events
- Tornadoes and Hail in Mississippi, January 19, 2019$364,000 · EF1 · 36 events
- Winter Storm in Vermont, January 19 to 20, 2019$240,000 · 16 events
- Winter Storm in Pennsylvania, January 19 to 20, 2019$400,000 · 3 events
- Tornado and Damaging Winds in Florida, January 19, 2019$82,000 · EF1 · 9 events
- Winter Storm in New York, January 19 to 20, 2019$100,000 · 9 events
- Winter Storm and Extreme Cold in New York, January 19 to 22, 201954 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801605.